Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 123, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 2004, 7:15 PM CDT for Crane County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2004, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 30, 2004, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 310015 FFWMAF TXC103-310415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT MON AUG 30 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CRANE COUNTY IN WEST TEXAS * UNTIL 1115 PM CDT * AT 707 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH FLOODING FROM EARLIER THUNDERSTORMS OVER NORTHEAST CRANE COUNTY. ONE FOOT OF WATER WAS REPORTED FLOWING OVER U.S. HIGHWAY 385 14 MILES NORTH OF CRANE. ADDITIONAL HEAVY RAINFALL AND THUNDERSTORMS ARE ONGOING ACROSS THE COUNTY SO ADDITIONAL FLASH FLOODING IS LIKELY. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN LAT...LON 3138 10274 3111 10232 3164 10232 3164 10275 $$
1 follow-up statement
000 WGUS74 KMAF 310058 FFSMAF TXC103-310415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 757 PM CDT MON AUG 30 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR CRANE COUNTY... AT 755 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS AND HEAVY RAINFALL OVER PARTS OF CRANE COUNTY. UP TO TWO INCHES OF RAIN HAS FALLEN IN THE VICINITY OF CORDONA LAKE. LOCAL OFFICIALS REPORTED HIGH WATER OVER U.S. HIGHWAY 385 SHORTLY AFTER 700 PM CDT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND... DONT DROWN LAT...LON 3138 10274 3111 10232 3164 10232 3164 10275 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:53 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 30, 1:53 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT MON AUG 30 2004 .SHORT TERM... WATER VAPOR LOOP SHOWS A MOIST PLUME AND AN ASSOCIATED WEAK SHORTWAVE TRANSLATING ACROSS THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. A WELL DEFINED CUMULUS FIELD ASSOCIATED WITH THIS WAVE AND LOW LEVEL THETA-E RIDGING...EXTENDS FROM CENTRAL TEXAS NORTHWEST TO THE PERMIAN BASIN. KMAF RADAR SHOWS ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING FROM EAST OF BIG SPRING TO SOUTH OF COLORADO CITY AT 18Z. ANOTHER SHORTWAVE SHEAR AXIS EXTENDS ACROSS EASTERN NEW MEXICO AND FAR WEST TEXAS. ISOLATED THUNDERSTORMS ARE STARTING TO DEVELOP WITHIN THIS AXIS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS. MADE VERY LITTLE CHANGES TO THE GOING FORECAST TONIGHT. THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE ACROSS THE FORECAST AREA THIS EVENING. LIFT ASSOCIATED WITH WEAK SHORTWAVES AND A 40-45 KNOT UPPER LEVEL JET MOVING INTO FAR WEST TEXAS SHOULD ALLOW FOR SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT ACROSS THE AREA...ESPECIALLY AREAS ALONG AND NORTH OF INTERSTATE 10. WEAK EASTERLY FLOW AT THE SURFACE SHOULD PERSIST AS A SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO THE TEXAS PANHANDLE. .LONG TERM... SUBTROPICAL RIDGE (STR) BUILDING ACRS GREAT BASIN REGION WILL ALLOW MID LEVEL WINDS TO VEER TO NE BY WED PM. THIS WILL PUSH WEAKNESS IN RIDGE W THEREBY SIGNALING PATTERN CHANGE WED...WITH ISOLD DIURNAL POPS IN/NEAR MTNS. GFS IS SLOWER IN MOVING MID LEVEL WEAKNESS W...AND SCT POPS ACRS FAR WRN AREAS STILL APPROPRIATE TUE. SFC HIGH PRESSURE IN WAKE OF BROAD/LOW AMPLITUDE MID/UPPER TROF ACRS ERN U.S. WILL ATTEMPT TO NOSE INTO W TX TUE-THU - WHICH SEEMS TOO FAR W (BUT MAY BE CONVECTIVE FEEDBACK). GUIDANCE NUMBERS ON THE COOL SIDE IN PART DUE TO HIGH PRESSURE INFLUENCE...AS SUCH WILL KEEP TEMPS A FEW DEGREES ABOVE GUIDANCE BUT STILL BELOW/NEAR NORMAL (91 -PLAINS) THRU MID WEEK. IN QUICK TURN COLD/FAST MOVING MID LEVEL TROF WILL MOVE THRU THE INTER MTN W/NRN HIGH PLAINS THU/FRI SUPPRESSING STR AND BRINGING WLY MID LEVEL FLOW INTO W TX SAT. THIS WILL TRY TO PUSH PACIFIC FRONT INTO W TX SAT/SUN. RIDGE WILL AMPLIFY IN THE W ALLOWING FOR NW MID LEVEL FLOW ACRS W TX TO DEVELOP WITH COLD AIRMASS GATHERING ACRS ALASKA TO WRN ALBERTA SLIDING S THRU WRN HIGH PLAINS MON. NO CHANGE TO THE WARMER LATE WEEK FCST ATTP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 88 65 86 / 30 0 10 0 CARLSBAD NM 64 87 65 87 / 40 40 30 10 DRYDEN TX 66 90 68 89 / 20 10 10 0 FORT STOCKTON TX 65 89 67 86 / 30 20 10 0 GUADALUPE PASS TX 59 80 62 80 / 40 40 30 10 HOBBS NM 64 88 63 87 / 40 30 20 10 MARFA TX 55 83 57 82 / 30 30 10 0 MIDLAND INTL AIRPORT TX 65 88 66 87 / 30 10 10 0 ODESSA TX 65 88 66 88 / 30 10 10 0 WINK TX 67 93 68 92 / 40 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Aug 30, 2:35 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT MON AUG 30 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 235 PM CDT (135 PM MDT) MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. VERY HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING ACROSS AREA ROADS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 30, 3:42 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 342 PM CDT MON AUG 30 2004 TXZ045-046-050-051-302130- ANDREWS TX-DAWSON TX-GAINES TX-MARTIN TX- 342 PM CDT MON AUG 30 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...DAWSON...AND GAINES COUNTIES. STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF ANDREWS...GAINES...AND DAWSON COUNTIES. AT 333 PM CDT...THE STRONGEST STORMS WERE LOCATED 5 MILES EAST OF ANDREWS...AND 3 MILES EAST OF SEMINOLE. THE STORMS WERE MOVING SLOWLY NORTHWEST AT AROUND 10 MPH. THESE THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS AROUND 50 MPH. VERY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 3:47 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 PM CDT MON AUG 30 2004 TXZ062-302115- MIDLAND TX- 347 PM CDT MON AUG 30 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MIDLAND COUNTY. AT 345 PM CDT...A STRONG THUNDERSTORM WAS MOVING WEST AT 5 MPH INTO THE CITY OF MIDLAND. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...VERY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING. RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 4:15 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT MON AUG 30 2004 TXZ062-302145- MIDLAND TX- 414 PM CDT MON AUG 30 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY INCLUDING THE CITY OF MIDLAND. A STRONG THUNDERSTORM WAS LOCATED OVER SPRABERRY AT 414 PM CDT. THE STORM WAS NEARLY STATIONARY...BUT STRONG EAST WINDS WILL MOVE INTO THE CITY OF MIDLAND BY 430 PM. WIND GUSTS TO 50 MPH AND BLOWING DUST IS POSSIBLE.
Special weather statement, Aug 30, 5:28 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT MON AUG 30 2004 TXZ051-302315- MARTIN TX- 528 PM CDT MON AUG 30 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN COUNTY. AT 525 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ACROSS MUCH OF WESTERN AND NORTHERN MARTIN COUNTY. THESE STORMS WILL AFFECT RURAL AREAS ALONG HIGHWAY 349 AND HIGHWAY 176. THE STORMS WERE NEARLY STATIONARY. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 50 MPH. RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SAFE SHELTER. PERSONS TRAVELING ALONG HIGHWAYS 176 AND 349 IN WESTERN MARTIN COUNTY SHOULD ALSO WATCH FOR PONDING OF WATER ON THE ROAD AND FLOODING OF LOW LYING AREAS. MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Aug 30, 6:56 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 656 PM CDT MON AUG 30 2004 TXZ061-068-310030- CRANE TX-ECTOR TX- 656 PM CDT MON AUG 30 2004 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE AND ECTOR COUNTIES. AT 650 PM CDT...STRONG THUNDERSTORMS EXTENDED FROM NEAR WEST ODESSA...TO ABOUT 10 MILES SOUTHWEST OF PENWELL. OTHER STRONG THUNDERSTORMS EXTENDED FROM RURAL AREAS OF WESTERN CRANE COUNTY NEAR TUBBS CORNER...TO NEAR CORDONA LAKE. THE STORMS WERE MOVING NORTH AT AROUND 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS TO NEAR 50 MPH. VERY HEAVY RAINFALL WILL ALSO CAUSE FLOODING IN URBAN AND LOW LYING AREAS. MOTORISTS TRAVELING ON AREA ROADS SHOULD WATCH FOR PONDING OF WATER ON AREA ROADS. DO NOT ATTEMPT TO CROSS WATER COVERED ROADWAYS. RESIDENTS SHOULD BE ON THE LOOKOUT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SAFE SHELTER. MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:59 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 31, 3:00 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 31, 4:18 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Aug 31, 6:25 PM CDT | Flash Flood Warning | MAF | Crane | 4 hr |
| Aug 31, 6:49 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.